Alert archive / Tennessee / Flash Flood Warnings in 2004

Flash Flood Warning 17, NWS Morristown, TN

June 22, 2004Loudon County, Monroe County, Tennessee

NWS Morristown, TN issued this flash flood warning at Jun 22, 2004, 11:23 AM EDT for Loudon County, Monroe County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2004, 11:23 AM EDT (15:23 UTC)
Expired
Jun 22, 2004, 2:30 PM EDT
In force
3 hr
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

Counties Loudon County, TN, Monroe County, TN

The radar

The Knoxville radar (KMRX), 100 km from the middle of the area, began a volume at 15:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 3.4 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 95 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
95 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
930 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMRX 221525
FFWMRX
TNC105-123-221830-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1123 AM EDT TUE JUN 22 2004

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LOUDON COUNTY IN EAST TENNESSEE
  MONROE COUNTY IN EAST TENNESSEE

* UNTIL 230 PM EDT

* AT 1120 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  AN AREA OF STRONG THUNDERSTORMS WITH VERY HEAVY RAIN MOVING
  THROUGH EAST CENTRAL TENNESSEE.  THE LINE OF THUNDERSTORMS
  PRODUCING THE   FLASH FLOOD WAS MOVING EAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  SWEETWATER...PHILADELPHIA...MADISONVILLE...LOUDON...VONORE...EATON
  CROSSROADS...TELLICO DAM...FORT LOUDOUN DAM...FORT LOUDOUN STATE
  PARK...LENOIR CITY

NATIONAL WEATHER SERVICE DOPPLER RADAR HAS ESTIMATED THAT 2 INCHES 
OF RAIN HAVE FALLEN OVER THE PAST HOUR. AN ADDITIONAL 2 INCHES OF 
RAIN ARE EXPECTED OVER THE NEXT HOUR.  THIS RAIN...COMBINED WITH 
RAIN FROM YESTERDAY...SHOULD CAUSE FLOODING.

DURING HEAVY RAINS...KEEP CHILDREN AWAY FROM STORM DRAINS...WATER
CATCHMENTS...AND WATERWAYS. SHALLOW...GENTLY FLOWING WATER CAN BECOME
A RAGING TORRENT IN A MATTER OF MINUTES.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. TURN AROUND DONT DROWN VEHICLES CAUGHT IN RISING WATER
SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

LAT...LON 3567 8456 3549 8444 3552 8402 3560 8419
      3580 8417 3589 8426 3575 8445

$$

SP
2 follow-up statements
000 
WGUS74 KMRX 221701
FFSMRX
TNC105-123-221830-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
100 PM EDT TUE JUN 22 2004

...A FLASH FLOOD WARNING CONTINUES FOR LOUDON AND NORTHERN MONROE 
COUNTIES UNTIL 230 PM EDT...

LOCATIONS IN THE WARNING INCLUDE...GREENBACK...LENOIR 
CITY...LOUDON...PHILADELPHIA...SWEETWATER

AT 1255 PM EDT HEAVY RAINFALL HAS ENDED ACROSS LOUDON AND NORTHERN 
MONROE COUNTIES. LIGHT TO OCCASIONALLY MODERATE SHOWERS WERE STILL 
OCCURRING ACROSS THE WARNED AREA. NATIONAL WEATHER SERVICE DOPPLER 
RADAR HAS ESTIMATED THAT ONE HALF TO THREE QUARTERS OF AN INCH OF 
RAIN HAVE FALLEN OVER PARTS OF MONROE AND LOUDON COUNTIES DURING THE 
PAST HOUR. AN ADDITIONAL HALF INCH OF RAIN IS POSSIBLE OVER THE NEXT 
HOUR AND ONE HALF.

AT 1200 PM EDT LAW ENFORCEMENT REPORTED ONE ROAD FLOODED AND CLOSED 
IN LENOIR CITY.

EXCESSIVE RUNOFF FROM THE HEAVY RAINFALL WILL CAUSE FLASH FLOODING 
OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND 
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. DO 
NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS 
THE ROADWAY. TURN AROUND DONT DROWN

DURING HEAVY RAINS...KEEP CHILDREN AWAY FROM STORM DRAINS...WATER
CATCHMENTS...AND WATERWAYS. SHALLOW...GENTLY FLOWING WATER CAN BECOME
A RAGING TORRENT IN A MATTER OF MINUTES.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. TURN AROUND DONT DROWN VEHICLES CAUGHT IN RISING WATER
SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

LAT...LON 3583 8420 3554 8418 3553 8447 3581 8437

$$

TD
000 
WGUS74 KMRX 221832
FFSMRX
TNC105-123-221900-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
231 PM EDT TUE JUN 22 2004

...THE FLASH FLOOD WARNING FOR LOUDON AND MONROE COUNTIES HAS BEEN
ALLOWED TO EXPIRE...

AT 230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
RAINFALL HAS ENDED ACROSS THE WARNED AREA...AND THE FLOOD THREAT WAS
DIMINISHING. SOME MINOR FLOODING MAY CONTINUE...BUT THE THREAT OF
SERIOUS FLOODING HAS ENDED. THEREFORE THE FLASH FLOOD WARNING HAS
BEEN ALLOWED TO EXPIRE.

STAY TUNED TO NOAA WEATHER RADIO...OR OTHER LOCAL MEDIA OUTLETS FOR
THE LATEST WEATHER INFORMATION.

LAT...LON 3575 8419 3537 8413 3533 8438 3574 8446

$$

TD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 10:00 AM EDT, 1 hour 23 minutes earlier.

Area forecast discussion, Jun 22, 10:00 AM EDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1000 AM EDT TUE JUN 22 2004

.DISCUSSION...
LATEST RADAR DATA INDICATING A CLUSTER OF SHOWERS AND THUNDERSTORMS
OVER MIDDLE TN AND THE SOUTHERN CUMBERLAND PLATEAU ASSOCIATED WITH A
SHORTWAVE MOVING SLOWLY EAST INTO EAST TN. RAINFALL AMOUNTS WITH
THIS ACTIVITY ARE UP TO ONE HALF INCH PER HOUR. SKIES ARE MOSTLY
CLOUDY ACROSS THE FORECAST AREA EXCEPT IN THE EASTERN MOUNTAINS.
TEMPERATURES ARE IN THE LOWER TO MID 70S WITH DEWPOINTS IN THE UPPER
60S TO NEAR 70. LIFTED INDEX VALUES ARE AROUND -2 TO -3 AND ARE
FORECASTED TO REACH AROUND -4 TO -5 WITH CAPES FROM 500 SOUTH TO
1500 J/KG NORTHWEST THIS AFTERNOON. THE BEST INSTABILITY LATER TODAY
WILL BE ALONG THE NORTHWEST BORDER ALONG THE TN AND KY STATE LINE
AND EXTREME SW VA CLOSEST TO A COLD FRONT NOW ALONG THE OHIO RIVER
MOVING SLOWLY SOUTHEAST. ALTHOUGH ISOLATED SEVERE STORMS ARE
POSSIBLE THE MAIN THREAT TODAY WILL BE HEAVY RAIN IN THE CENTRAL TN
VALLEY WHERE HEAVY RAIN OCCURRED LAST NIGHT. AM CONSIDERING A FLOOD
WATCH FOR PARTS OF THE FORECAST AREA TONIGHT AND WEDNESDAY AS FRONT
BECOMES NEARLY ACROSS THE FORECAST AREA LATE TONIGHT AND WEDNESDAY.
ON UPDATE WILL ADJUST MAINLY SKY CONDITION WORDING.
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

TD
Hazardous weather outlook, Jun 22, 3:47 AM EDT, 7 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
347 AM EDT TUE JUN 22 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-230900-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
347 AM EDT (247 AM CDT) TUE JUN 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

A COLD FRONT WILL APPROACH THE TENNESSEE VALLEY TODAY AND TONIGHT.
VERY UNSTABLE AND MOIST AIRMASS WILL BE AHEAD OF THE APPROACHING
FRONT ALLOWING SCATTERED TO NUMEROUS THUNDERSTORMS TO DEVELOP THIS
AFTERNOON AND EVENING.  DUE TO THE VERY UNSTABLE ATMOSPHERE...SOME
OF THESE STORMS COULD BECOME SEVERE.  THE MAIN CONCERN WILL BE
DAMAGING DOWNBURSTS WINDS...HAIL UP TO NICKEL SIZE...AND HEAVY
RAINFALL.  LOCALIZED FLASH FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...

...HEAVY RAINS ARE POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT...

THE COLD FRONT WILL BECOME NEARLY STATIONARY ACROSS EAST TENNESSEE
WEDNESDAY AND WEDNESDAY NIGHT CONTINUING THE LIKELY CHANCES OF
SHOWERS AND THUNDERSTORMS.  SINCE THE STORMS MAY TRAIN WEST TO
EAST ALONG THE STALLED FRONT...LOCALLY HEAVY RAINFALL IS POSSIBLE...
WHICH MAY PRODUCE FLASH FLOODING.  RESIDENTS NEAR AREA STREAMS
WILL NEED TO ESPECIALLY KEEP ABREAST OF THE LATEST WEATHER FORECAST
FOR YOUR AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING FOR
SEVERE WEATHER AND LOCALIZED FLASH FLOODING.  ALSO...MAY BE
REQUIRED WEDNESDAY AND WEDNESDAY NIGHT DUE TO THE POTENTIAL OF
FLASH FLOODING OF STREAMS...LOW LYING AREAS...AND STREET FLOODING.

STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX.

DH

Nearby

Flash Flood Warnings in Tennessee, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.